Ice Storm, Fayette
- When
- January 17, 8:00 PM EST to 11:30 PM EST
- Where
- Fayette forecast zone
- Reported by
- LAW ENFORCEMENT
Sleet and freezing rain began the afternoon of the 17th. An ice glaze, at least one quarter inch thick, was reached before midnight, resulting in numerous accidents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Sleet and freezing rain began the afternoon of the 17th. An ice glaze, at least one quarter inch thick, was reached before midnight, resulting in numerous accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 17, 2:41 PM EST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 241 PM EST SAT JAN 17 2004 WILL MAINTAIN ADVISORIES AS PREVIOUS FORECAST IN LOCATION AND TIME. MIXED PCPN OVER SRN SECTIONS OF CWA. WARM ADVECTION PREFROPA LATE TONIGHT MAKES PCPN TYPE S OF KPBZ A TOUGH CALL. FOR POINTS N OF KPBZ PCPN ALL FROZEN. PER MESOETA...FROPA ACROSS CWA FROM 09Z IN THE WEST TO 13Z EASTERN SECTIONS OF CWA. LOOKS LIKE MORNING HIGHS FOR SUNDAY WITH SLOWLY FALLING TEMPS POST FROPA. TRAJECTORIES AND TEMPS SET UP FOR SOME LAKE EFFECT SUNDAY AFTN/EVENING. H8 TEMPS OF MINUS 10 COMES DOWN ON NW FLOW WITH LAKE TEMP AROUND ZERO. NOT A GREAT TEMP PROFILE, BUT STILL SOME SNOW SHOWERS. ON MONDAY SCT SNOW SHOWERS IN COLD CYCLONIC FLOW. HIGH PRESSURE BEGINS TO BUILD IN TUESDAY AND IS CENTERED RIGHT OVER US BY 12Z WEDNESDAY. PITTSBURGH, PA 30 28 14 21 / 90 40 40 40 WHEELING, WV 32 29 14 21 / 90 30 40 40 MORGANTOWN, WV 29 32 14 23 / 80 50 40 40 ZANESVILLE, OH 32 33 15 24 / 90 20 20 20 NEW PHILADELPHIA, OH 29 28 14 21 / 80 30 30 40 FRANKLIN 22 25 10 17 / 90 40 40 40 DUBOIS 22 24 10 17 / 90 40 40 40 LATROBE 26 29 11 19 / 90 40 40 40 BUTLER 26 26 11 18 / 90 40 40 40 INDIANA 25 26 13 18 / 90 40 40 40 OAKLAND, MD 26 28 12 17 / 90 50 40 40 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...WINTER WEATHER ADVISORY TONIGHT MDZ001. OH...WINTER WEATHER ADVISORY TONIGHT OHZ039>041-048>050-057>059-068-069. PA...WINTER WEATHER ADVISORY TONIGHT PAZ013-014-020-021-022-023-029-030-031-032. WV...WINTER WEATHER ADVISORY TONIGHT WVZ001>004-012-021>023-041. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 451 AM EST SAT JAN 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-171146- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 451 AM EST SAT JAN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY AN AREA OF PRECIPITATION WILL MOVE INTO THE REGION LATER TODAY AHEAD OF A STRONG COLD FRONT WHICH WILL PUSH THROUGH EARLY SUNDAY MORNING. AHEAD OF THIS FRONT SNOW WILL FALL BRINGING ACCUMULATIONS OF 1 TO 2 INCHES ACROSS THE REGION. WARMER AIR WILL MOVE INTO PORTIONS OF EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA...WESTERN MARYLAND AND WESTERN PENNSYLVANIA THIS EVENING CHANGING THE SNOW TO A WINTRY MIX...AND IN MANY SOUTHERN LOCATIONS...ALL RAIN. LOCATIONS WHICH REMAIN ALL SNOW TONIGHT WILL SEE SNOWFALL TOTALS OF 1 TO 4 INCHES BY SUNDAY MORNING. LOCATIONS WHICH EXPERIENCE A WINTRY MIX WILL LIKELY SEE SOME ICE COATING LATER TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5380689, 5380690.